PROPOXYPHENE NAPSYLATE AND ACETAMINOPHEN - propoxyphene napsylate and acetaminophen tablet
RedPharm Drug Inc.
Propoxyphene is a mild narcotic analgesic structurally related to
methadone. The potency of propoxyphene napsylate is from two thirds to equal
that of codeine.
Propoxyphene napsylate and acetaminophen tablets provide the analgesic activity of propoxyphene napsylate and the antipyretic-analgesic activity of acetaminophen.
The combination of propoxyphene and acetaminophen produces greater analgesia than that produced by either propoxyphene or acetaminophen administered alone.
Propoxyphene products in excessive doses, either alone or in
combination with other CNS depressants, including alcohol, are a major cause of
drug-related deaths. Fatalities within the first hour of overdosage are not
uncommon. In a survey of deaths due to overdosage conducted in 1975, in
approximately 20% of the fatal cases, death occurred within the first hour (5%
occurred within 15 minutes). Propoxyphene should not be taken in doses higher
than those recommended by the physician. The judicious prescribing of
propoxyphene is essential to the safe use of this drug. With patients who are
depressed or suicidal, consideration should be given to the use of non-narcotic
analgesics. Patients should be cautioned about the concomitant use of
propoxyphene products and alcohol because of potentially serious CNS-additive
effects of these agents. Because of its added depressant effects, propoxyphene
should be prescribed with caution for those patients whose medical condition
requires the concomitant administration of sedatives, tranquilizers, muscle
relaxants, antidepressants, or other CNS-depressant drugs. Patients should be
advised of the additive depressant effects of these combinations.
Many of the propoxyphene-related deaths have occurred in patients with previous histories of emotional disturbances or suicidal ideation or attempts as well as histories of misuse of tranquilizers, alcohol, and other CNS-active drugs. Some deaths have occurred as a consequence of the accidental ingestion of excessive quantities of propoxyphene alone or in combination with other drugs. Patients taking propoxyphene should be warned not to exceed the dosage recommended by the physician.
Propoxyphene may impair the mental and/or physical abilities required for the performance of potentially hazardous tasks, such as driving a car or operating machinery. The patient should be cautioned accordingly.
Propoxyphene should be administered with caution to patients with hepatic or renal impairment since higher serum concentrations or delayed elimination may occur.
In all cases of suspected overdosage, call your regional Poison
Control Center to obtain the most up-to-date information about the treatment of
overdose. This recommendation is made because, in general, information regarding
the treatment of overdosage may change more rapidly than do package
Initial consideration should be given to the management of the CNS effects of propoxyphene overdosage. Resuscitative measures should be initiated promptly.
The manifestations of acute overdosage with propoxyphene are those of narcotic overdosage. The patient is usually somnolent but may be stuporous or comatose and convulsing. Respiratory depression is characteristic. The ventilatory rate and/or tidal volume is decreased, which results in cyanosis and hypoxia. Pupils, initially pinpoint, may become dilated as hypoxia increases. Cheyne-Stokes respiration and apnea may occur. Blood pressure and heart rate are usually normal initially, but blood pressure falls and cardiac performance deteriorates, which ultimately results in pulmonary edema and circulatory collapse, unless the respiratory depression is corrected and adequate ventilation is restored promptly. Cardiac arrhythmias and conduction delay may be present. A combined respiratory-metabolic acidosis occurs owing to retained CO2 (hypercapnia) and to lactic acid formed during anaerobic glycolysis. Acidosis may be severe if large amounts of salicylates have also been ingested. Death may occur.Treatment of Propoxyphene Overdosage
Attention should be directed first to establishing a patent airway and to restoring ventilation. Mechanically assisted ventilation, with or without oxygen, may be required, and positive pressure respiration may be desirable if pulmonary edema is present. The narcotic antagonist naloxone will markedly reduce the degree of respiratory depression, and 0.4 to 2 mg should be administered promptly, preferably intravenously. If the desired degree of counteraction with improvement in respiratory functions is not obtained, naloxone should be repeated at 2- to 3-minute intervals. The duration of action of the antagonist may be brief. If no response is observed after 10 mg of naloxone have been administered, the diagnosis of propoxyphene toxicity should be questioned. Naloxone may also be administered by continuous intravenous infusion.Treatment of Propoxyphene Overdosage in Pediatric Patients
The usual initial dose of naloxone in pediatric patients is 0.01
mg/kg body weight given intravenously. If this dose does not result in the
desired degree of clinical improvement, a subsequent increased dose of 0.1 mg/kg
body weight may be administered. If an IV route of administration is not
available, naloxone may be administered IM or subcutaneously in divided doses.
If necessary, naloxone can be diluted with Sterile Water for
Blood gases, pH, and electrolytes should be monitored in order that acidosis and any electrolyte disturbance present may be corrected promptly. Acidosis, hypoxia, and generalized CNS depression predispose to the development of cardiac arrhythmias. Ventricular fibrillation or cardiac arrest may occur and necessitate the full complement of cardiopulmonary resuscitation (CPR) measures. Respiratory acidosis rapidly subsides as ventilation is restored and hypercapnia eliminated, but lactic acidosis may require intravenous bicarbonate for prompt correction.
Electrocardiographic monitoring is essential. Prompt correction of hypoxia, acidosis, and electrolyte disturbance (when present) will help prevent these cardiac complications and will increase the effectiveness of agents administered to restore normal cardiac function.
In addition to the use of a narcotic antagonist, the patient may require careful titration with an anticonvulsant to control convulsions. Analeptic drugs (for example, caffeine or amphetamine) should not be used because of their tendency to precipitate convulsions.
General supportive measures, in addition to oxygen, include, when necessary, intravenous fluids, vasopressor-inotropic compounds, and, when infection is likely, anti-infective agents. Gastric lavage may be useful, and activated charcoal can adsorb a significant amount of ingested propoxyphene. Dialysis is of little value in poisoning due to propoxyphene. Efforts should be made to determine whether other agents, such as alcohol, barbiturates, tranquilizers, or other CNS depressants, were also ingested, since these increase CNS depression as well as cause specific toxic effects.
Shortly after oral ingestion or an overdose of acetaminophen and
for the next 24 hours, anorexia, nausea, vomiting, diaphoresis, general malaise,
and abdominal pain have been noted. The patient may then present no symptoms,
but evidence of liver dysfunction may become apparent up to 72 hours after
ingestion, with elevated serum transaminase and lactic dehydrogenase levels, an
increase in serum bilirubin concentrations, and a prolonged prothrombin time.
Death from hepatic failure may result 3 to 7 days after overdosage.
Acute renal failure may accompany the hepatic dysfunction and has been noted in patients who do not exhibit signs of fulminant hepatic failure. Typically, renal impairment is more apparent 6 to 9 days after ingestion of the overdose.
Acetaminophen in massive overdosage may cause hepatic toxicity in
some patients. In all cases of suspected overdose,
immediately call your regional poison center or the Rocky Mountain Poison
Center’s toll-free number (800-525-6115) for assistance in diagnosis and
for directions in the use of N-acetylcysteine as an antidote.
In adults, hepatic toxicity has rarely been reported with acute overdoses of less than 10 g and fatalities with less than 15 g. Importantly, young children seem to be more resistant than adults to the hepatotoxic effect of an acetaminophen overdose. Despite this, the measures outlined below should be initiated in any adult or pediatric patients suspected of having ingested an acetaminophen overdose.
Because clinical and laboratory evidence of hepatic toxicity may not be apparent until 48 to 72 hours postingestion, liver function studies should be obtained initially and repeated at 24-hour intervals.
Consider emptying the stomach promptly by lavage or by induction of emesis with syrup of ipecac. Patients’ estimates of the quantity of a drug ingested are notoriously unreliable. Therefore, if an acetaminophen overdose is suspected, a serum acetaminophen assay should be obtained as early as possible, but no sooner than 4 hours following ingestion. The antidote, N-acetylcysteine, should be administered as early as possible, and within 16 hours of the overdose ingestion for optimal results. Following recovery, there are no residual, structural, or functional hepatic abnormalities.
Each pink Propoxyphene Napsylate and Acetaminophen Tablet USP 100 mg/650 mg is available as a capsule-shaped, pink, coated tablet, one side debossed M and the other side debossed “1772”.Bottles of 15.......................................NDC 67296-0105-1
Dispense in tight containers. Store at 20° to 25°C (68° to 77°F) [see USP Controlled Room Temperature].
|PROPOXYPHENE NAPSYLATE AND ACETAMINOPHEN
propoxyphene napsylate and acetaminophen tablet
|Labeler - RedPharm Drug Inc. (008039641)